Wisconsin, 2018

Tornado in Wisconsin, August 7, 2018

August 7, 2018 · NWS DLH · 1 event in 1 county or zone

A landspout tornado developed from a shower (the cell did not have thunder) southwest of Grantsburg, WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A landspout tornado developed from a shower (the cell did not have thunder) southwest of Grantsburg, WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 11:39 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 7, 11:39 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1239 PM CDT Tue Aug 7 2018

.UPDATE...
Issued at 1236 PM CDT Tue Aug 7 2018

Added thunderstorms across southern portion of NW WI for this
afternoon as a mid-level trough as caused the precpitation ot
develop.  They will dissipate by sunset.

UPDATE Issued at 612 AM CDT Tue Aug 7 2018

Updated for the 12z Aviation Discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 251 AM CDT Tue Aug 7 2018

Light winds with high pressure nearby has led to some fog formation
early this morning. Expect the fog to quickly erode after sunrise
with a mainly clear sky allowing for mixing out of the fog. An upper
level short wave trof will move through southern Minnesota today.
Pieces of vorticity will be found in the vicinity of the base of the
trof as it travels eastward. The deterministic models hint at some
shower or thunderstorms forming over the far southern periphery of
the forecast area as early as late morning. However, mesoscale
models have the area dry this morning and the best forcing over
southern Minnesota at the base of the trof. Favor the mesoscale
models and have a rain free morning. By mid afternoon, a mid level
trof will move across northwest Wisconsin. There is just enough lift
grazing the far southern edge of the Wisconsin forecast area to
warrant a small pop for thunderstorms as suggested by thermodynamic
profiles.

The storms quickly end in the early evening with the loss of diurnal
heating and the departing of the trof to the east. Mid level ridging
moves over the region for the rest of the night. However, a weak
cold front will begin to affect the far northern tier of the
forecast area late tonight accompanied by the next upper wave. There
is a question of how much moisture is available for these features
to work with. Will leave out the mention of rain for now as it
appears drier air will prevail. A mainly clear to partly cloudy sky
with light and variable winds will lead to fog formation again.

On Wednesday, the upper trof sharpens as it moves southeast across
the area. The cold front will accompany the frontal passage with
showers initially over the Arrowhead in the morning, then
thunderstorms in the afternoon around the periphery of Lake
Superior. Some gusty winds and brief heavy rain will accompany any
storms, but no severe storms are expected as
instability/thermodynamics are marginal.

.LONG TERM...(Wednesday night through Monday)
Issued at 251 AM CDT Tue Aug 7 2018

Warm and mostly dry through much of the extended forecast period,
with only a few brief rounds of showers and thunderstorms (mainly
near Lake Superior), with the highest chances not coming until early
next week.

The main feature that will keep conditions mostly dry is a large
upper-level ridge that is already taking shape over the western
CONUS, and will persist through the upcoming weekend. The ridge axis
will very slowly move towards the Northland, and eventually break
down by early next week. However, between then and now, there will
be a few brief bouts of showers and thunderstorms. A mid-level
shortwave impulse will graze our northeastern half of the forecast
area Wednesday evening, which should provide enough forcing for some
convective activity, albeit weakly forced. Mixed-layer CAPE is
progged to range between 500 to 1500 J/kg over northwest Wisconsin
ahead of the associated surface cold front, so there will be modest
instability to fuel thunderstorms in the evening. This activity will
quickly dissipate with the loss of daytime heating and forcing as
the shortwave moves to the east. High pressure is progged to
dominate through the end of the week, with another wave grazing our
region Saturday. Warm air will linger over the region, with high
temperatures Thursday through the weekend in the lower to middle
80s, and possibly into the upper 80s to near 90 over north-central
Minnesota Friday through Sunday.

The upper-level ridge is progged to break down by Monday next week,
allowing the flow aloft to become more zonal. A stronger cold front
will then move through the region, and not only cool down our
temperatures slightly, but also bring more chances for showers and
storms. There's still a bit of disagreement between the GFS, ECMWF,
and GEM models regarding the areal coverage and timing of this
activity, so will lean on the consensus blends for PoPs for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 pm CDT Tue Aug 7 2018

Mainly VFR through the period except for morning fog at the HIB,
DLH, and HYR TAFS. Also thunderstorms may be possible at the HYR
TAF site this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  78  59  85  61 /   0   0  20  30
INL  81  62  85  56 /   0   0   0   0
BRD  80  62  87  62 /  10   0   0   0
HYR  79  59  84  60 /  30   0  10  30
ASX  78  58  86  62 /  10   0  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Stewart
SHORT TERM...GSF
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, Aug 7, 2:04 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
304 AM CDT Tue Aug 7 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
304 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Locally dense fog is occurring early this morning around Lake
Superior. Areas of fog elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a low chance for thunderstorms Wednesday afternoon and
evening, mainly over northwest Wisconsin and east-central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-081030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
304 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a low chance for a thunderstorm Wednesday afternoon and
evening.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Burnett

When
August 7, 11:39 AM CST
Where
Burnett County, 4.56 mi WSW of Branstad
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
Public
Coordinates
45.710, -92.770

A landspout tornado developed in a shower in the Fish Lake Wildlife Area. The location was approximated by triangulating features from the many photographs of the tornado, talking to the witnesses, and using Google satellite and street view tools. It was not readily possibly to conduct a storm survey to determine its path (it was likely short) and its strength because of the inaccessibility of the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764909.